Electronic Journal of Probability

Harmonic moments and large deviations for a supercritical branching process in a random environment

Ion Grama, Quansheng Liu, and Eric Miqueu

Full-text: Open access

Abstract

Let $(Z_n)_{n\geq 0}$ be a supercritical branching process in an independent and identically distributed random environment $\xi =(\xi _n)_{n\geq 0}$. We study the asymptotic behavior of the harmonic moments $\mathbb{E} \left [Z_n^{-r} | Z_0=k \right ]$ of order $r>0$ as $n \to \infty $, when the process starts with $k$ initial individuals. We exhibit a phase transition with the critical value $r_k>0$ determined by the equation $\mathbb E p_1^k(\xi _0) = \mathbb E m_0^{-r_k},$ where $m_0=\sum _{j=0}^\infty j p_j (\xi _0)$, $(p_j(\xi _0))_{j\geq 0}$ being the offspring distribution given the environnement $\xi _0$. Contrary to the constant environment case (the Galton-Watson case), this critical value is different from that for the existence of the harmonic moments of $W=\lim _{n\to \infty } Z_n / \mathbb E (Z_n|\xi ).$ The aforementioned phase transition is linked to that for the rate function of the lower large deviation for $Z_n$. As an application, we obtain a lower large deviation result for $Z_n$ under weaker conditions than in previous works and give a new expression of the rate function. We also improve an earlier result about the convergence rate in the central limit theorem for $W-W_n,$ and find an equivalence for the large deviation probabilities of the ratio $Z_{n+1} / Z_n$.

Article information

Source
Electron. J. Probab., Volume 22 (2017), paper no. 99, 23 pp.

Dates
Received: 26 August 2016
Accepted: 26 May 2017
First available in Project Euclid: 16 November 2017

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1510802253

Digital Object Identifier
doi:10.1214/17-EJP71

Mathematical Reviews number (MathSciNet)
MR3724567

Zentralblatt MATH identifier
06827076

Subjects
Primary: 60J80: Branching processes (Galton-Watson, birth-and-death, etc.) 60K37: Processes in random environments 60J05: Discrete-time Markov processes on general state spaces
Secondary: 60J85: Applications of branching processes [See also 92Dxx] 92D25: Population dynamics (general)

Keywords
branching processes random environment harmonic moments large deviations phase transitions central limit theorem

Rights
Creative Commons Attribution 4.0 International License.

Citation

Grama, Ion; Liu, Quansheng; Miqueu, Eric. Harmonic moments and large deviations for a supercritical branching process in a random environment. Electron. J. Probab. 22 (2017), paper no. 99, 23 pp. doi:10.1214/17-EJP71. https://projecteuclid.org/euclid.ejp/1510802253


Export citation

References

  • [1] V. I. Afanasyev, C. Böinghoff, G. Kersting, and V. A. Vatutin, Limit theorems for weakly subcritical branching processes in random environment, J. Theoret. Probab. 25 (2012), no. 3, 703–732.
  • [2] V. I. Afanasyev, Conditional limit theorems for intermediately subcritical branching processes in random environment, Ann. Inst. Henri Poincaré Probab. Stat. 50 (2014), no. 2, 602–627.
  • [3] K. B. Athreya and S. Karlin, Branching processes with random environments: II: Limit theorems, Ann. Math. Stat. 42 (1971), no. 6, 1843–1858.
  • [4] K. B. Athreya and S. Karlin, On branching processes with random environments: I: Extinction probabilities, Ann. Math. Stat. 42 (1971), no. 5, 1499–1520.
  • [5] V. Bansaye and J. Berestycki, Large deviations for branching processes in random environment, Markov Process. Related Fields 15 (2009), no. 4, 493–524.
  • [6] V. Bansaye and C. Böinghoff, Upper large deviations for branching processes in random environment with heavy tails, Electron. J. Probab. 16 (2011), no. 69, 1900–1933.
  • [7] V. Bansaye and C. Böinghoff, Lower large deviations for supercritical branching processes in random environment, Proc. Steklov Inst. Math. 282 (2013), no. 1, 15–34.
  • [8] V. Bansaye and C. Böinghoff, Small positive values for supercritical branching processes in random environment, Ann. Inst. Henri Poincaré Probab. Stat. 50 (2014), no. 3, 770–805.
  • [9] C. Böinghoff, Limit theorems for strongly and intermediately supercritical branching processes in random environment with linear fractional offspring distributions, Stoch. Process. Appl. 124 (2014), no. 11, 3553–3577.
  • [10] C. Böinghoff and G. Kersting, Upper large deviations of branching processes in a random environment – offspring distributions with geometrically bounded tails, Stoch. Process. Appl. 120 (2010), no. 10, 2064–2077.
  • [11] Y. S. Chow and H. Teicher, Probability theory: independence, interchangeability, martingales, Springer Science & Business Media, 2012.
  • [12] A. Dembo and O. Zeitouni, Large deviations techniques and applications, vol. 2, Springer, 1998.
  • [13] I. Grama, Q. Liu, and E. Miqueu, Asymptotic of the distribution and harmonic moments for a supercritical branching process in a random environment, arXiv preprint arXiv:1606.04228 (2016).
  • [14] Y. Guivarc’h and Q. Liu, Propriétés asymptotiques des processus de branchement en environnement aléatoire, Comptes Rendus de l’Académie des Sciences-Series I-Mathematics 332 (2001), no. 4, 339–344.
  • [15] B. Hambly, On the limiting distribution of a supercritical branching process in a random environment, J. Appl. Probab. 29 (1992), no. 3, 499–518.
  • [16] C. Huang and Q. Liu, Moments, moderate and large deviations for a branching process in a random environment, Stoch. Process. Appl. 122 (2012), no. 2, 522–545.
  • [17] M. V. Kozlov, On large deviations of branching processes in a random environment: geometric distribution of descendants, Discrete Math. Appl. 16 (2006), no. 2, 155–174.
  • [18] Q. Liu, Local dimensions of the branching measure on a Galton–Watson tree, Ann. Inst. Henri Poincaré Probab. Stat. 37 (2001), no. 2, 195–222.
  • [19] Q. Liu and A. Rouault, Limit theorems for mandelbrot’s multiplicative cascades, Ann. Appl. Probab. (2000), 218–239.
  • [20] M. Nakashima, Lower deviations of branching processes in random environment with geometrical offspring distributions, Stoch. Process. Appl. 123 (2013), no. 9, 3560–3587.
  • [21] P. E. Ney and A. N. Vidyashankar, Harmonic moments and large deviation rates for supercritical branching processes, Ann. Appl. Probab. (2003), 475–489.
  • [22] W. L. Smith and W. E. Wilkinson, On branching processes in random environments, Ann. Math. Stat. 40 (1969), no. 3, 814–827.
  • [23] D. Tanny, A necessary and sufficient condition for a branching process in a random environment to grow like the product of its means, Stoch. Process. Appl. 28 (1988), no. 1, 123–139.
  • [24] V. A. Vatutin, A refinement of limit theorems for the critical branching processes in random environment, Workshop on Branching Processes and their Applications. Lect. Notes Stat. Proc., vol. 197, Springer, Berlin, 2010, pp. 3–19.
  • [25] V. A. Vatutin and X. Zheng, Subcritical branching processes in a random environment without the Cramer condition, Stoch. Process. Appl. 122 (2012), no. 7, 2594–2609.